Porphyria Diagnosed After PRES Suspected in Teenager
In an unusual case, a 16-year-old girl in India was diagnosed with acute intermittent porphyria (AIP) after radiological findings were suggestive of posterior reversible encephalopathy syndrome (PRES).
The combination of abdominal pain with altered neurological and psychiatric status should alert clinicians to the possibility of porphyria, they said.
The case report, “Porphyria: An Uncommon Cause of Posterior Reversible Encephalopathy Syndrome” was published in the Journal of Pediatric Neurosciences.
AIP is a rare genetic metabolic disorder characterized by a partial deficiency of the porphobilinogen deaminase enzyme, leading to abdominal pain, nausea, behavioral changes, seizures, high blood pressure, and other non disease-specific symptoms. Due to the broad spectrum of symptoms for acute intermittent porphyria, diagnosis is usually delayed.
PRES is a neurotoxic state that usually occurs due to acute hypertension (high blood pressure) and formation of edema (swelling) in parts of the brain, leading to headache, seizures, altered consciousness, and visual disturbances.
The condition can be associated with distinct diseases, including AIP. “Review of literature suggests that there are only few case reports of AIP associated with PRES, which is thought to result from peaks in hypertension,” the scientists wrote.
Importantly, a diagnosis of acute intermittent porphyria should be considered when PRES and seizures are associated with unexplained abdominal pain.
The team of researchers in India described the case of a 16-year-old girl who complained of recurrent abdominal pain and showed behavioral changes for the two months before her first examination. She also had a one-month history of seizures accompanied by altered perception.
The patient had normal kidney and liver function, and normal urine content and blood pressure levels. Abdominal ultrasound and scans of her head were also normal. Doctors prescribed her anti-tuberculosis medications for the abdominal pain, and phenytoin (sold under the brand name Dilantin in the U.S.), an anti-seizure therapy.
They later noted that “levetiracetam is the preferred choice should seizure medication be required,” as the patient showed deterioration due to the combination of treatments chosen here.
One month later, the girl was unable to think properly or to concentrate for three days and complained of severe abdominal pain. “On examination, she was found to be confused and disoriented,” the investigators noted.
No neurological signs and abdominal tenderness were observed. However, a magnetic resonance imaging (MRI) of the brain showed changes consistent with PRES.
Given her recurrent abdominal pain, behavioral abnormalities and seizures, investigators suspected porphyria. Biochemical analysis confirmed the diagnosis.
Treatment included a high carbohydrate diet and intravenous administration of glucose. The patient responded very well to this treatment; heme was not used. Carbohydrates and glucose counteract the toxic effects of porphyria-related molecules.
“Porphyria is an important differential diagnosis in patients with unexplained abdominal pain along with neuropsychiatric manifestations,” the scientists concluded. “This case report adds to a handful of cases worldwide, associating AIP with radiological findings of PRES.”